Today’s Heroin Epidemic

The July issue of CDC’s Vital Signs addresses changing trends and risk factors for heroin use in the United States. This Vital Signs highlights significant increases in heroin use, abuse, and dependence among a wider range of demographic groups that have not been seen before. In addition, these increases parallel the sharp rise in heroin overdose deaths seen in the past decade. The information contained in the Vital Signs provides critical new insight that can help to better tailor prevention efforts. Key points in the Vital Signs report include: • The heroin epidemic is changing and heroin use has increased across the U.S. among women, the privately insured, and people with higher incomes—groups with historically lower rates of heroin use. • Nearly all (96 percent) people who reported heroin use also reported using at least one other drug in the past year. More than half (61 percent) used at least three other drugs. About 45 percent of people who used heroin also abused or had dependence on prescription opioid painkillers. • As heroin use, abuse, and dependence have increased, so have heroin-related overdose deaths—almost quadrupling in the U.S. from 2002 to 2013. • The people most at risk of heroin abuse or dependence include non-Hispanic whites, men, 18-to-25 year-olds, persons with an annual household income less than $20,000, people living in urban areas, Medicaid recipients, and the uninsured. Responding to the Heroin Epidemic PREVENT People From Starting Heroin • Reduce prescription opioid painkiller abuse. • Improve opioid painkiller prescribing practices and identify high-risk individuals early. REDUCE Heroin Addiction • Ensure access to Medication-Assisted Treatment (MAT). • Treat people addicted to heroin or prescription opioid painkillers with MAT which combines the use of medications (methadone, buprenorphine, or naltrexone) with counseling and behavioral therapies. REVERSE Heroin Overdose • Expand the use of naloxone. • Use naloxone, a life-saving drug that can reverse the effects of an opioid overdose when administered in time.
http://www.cdc.gov/vitalsigns/heroin/index.html